Alert archive / Arizona / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 101, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Oct 18, 2005, 11:46 AM MST for Coconino County, Yavapai County, Arizona. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 18, 2005, 11:46 AM MST (18:46 UTC)
- Expired
- Oct 18, 2005, 12:12 PM MST
- In force
- 26 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Counties, with a storm outline in the text
Counties Coconino County, AZ, Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 80 km from the middle of the area, began a volume at 18:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 6.8 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 70 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 739 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KFGZ 181847 SVRFGZ AZC005-025-181915- /O.NEW.KFGZ.SV.W.0101.051018T1846Z-051018T1915Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1146 AM MST TUE OCT 18 2005 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA EAST CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA THIS INCLUDES THE CITY OF SEDONA * UNTIL 1215 PM MST * AT 1142 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 7 MILES WEST OF SEDONA...AND MOVING NORTH AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... 8 MILES SOUTHEAST OF PARKS AND 8 MILES SOUTHWEST OF FORT VALLEY BY 1215 PM MST HAIL UP TO 1.25 INCHES IN DIAMETER IS LIKELY WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE NECESSARY PRECAUTIONS AND MOVE TO A SUBSTANTIAL SHELTER. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. LAT...LON 3481 11203 3478 11181 3529 11168 3533 11196 $$ DJO
2 follow-up statements
000 WWUS55 KFGZ 181902 SVSFGZ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1200 PM MST TUE OCT 18 2005 AZC005-025-181915- /O.CON.KFGZ.SV.W.0101.000000T0000Z-051018T1915Z/ YAVAPAI AZ-COCONINO AZ- 1200 PM MST TUE OCT 18 2005 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL COCONINO AND EAST CENTRAL YAVAPAI COUNTIES HAS BEEN UPGRADED TO A TORNADO WARNING... THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL COCONINO AND EAST CENTRAL YAVAPAI COUNTIES HAS BEEN UPGRADED TO A TORNADO WARNING. AT 1155 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM...WITH A POSSIBLE TORNADIC SIGNATURE. THIS STORM WAS LOCATED 10 MILES NORTHWEST OF SEDONA...MOVING NORTH AT 40 MPH. DOPPLER RADAR HAS INDICATED SOME ROTATION WITHIN THIS STORM. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 3481 11203 3478 11181 3529 11168 3533 11196 $$ STAUDENMAIER
000 WWUS55 KFGZ 181912 SVSFGZ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1209 PM MST TUE OCT 18 2005 AZC005-025-181919- /O.CAN.KFGZ.SV.W.0101.000000T0000Z-051018T1915Z/ YAVAPAI AZ-COCONINO AZ- 1209 PM MST TUE OCT 18 2005 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL COCONINO AND EAST CENTRAL YAVAPAI COUNTIES IS CANCELLED... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING WHICH WAS LATER UPDATED TO A TORNADO WARNING HAS NOW WEAKENED CONSIDERABLY. SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE FROM THE THUNDERSTORM ALONG WITH HEAVY RAIN. LAT...LON 3481 11203 3478 11181 3529 11168 3533 11196 $$ STAUDENMAIER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 18, 9:30 AM MST, 2 hours 16 minutes earlier.
Area forecast discussion, Oct 18, 9:30 AM MST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 930 AM MST TUE OCT 18 2005 .SYNOPSIS...A STRONG LOW PRESSURE SYSTEM WILL MOVE ACROSS ARIZONA TODAY AND TONIGHT. EXPECT NUMEROUS SHOWERS AND THUNDERSTORMS...SOME PRODUCING LOCALLY HEAVY RAIN...STRONG WINDS...OR HAIL. THE SYSTEM WILL QUICKLY EXIT THE STATE ON WEDNESDAY...WITH WARMER AND DRIER CONDITIONS EXPECTED THE REST OF THE WEEK. && .DISCUSSION...STRONG EPAC STORM SYSTEM IS NOW MOVING NORTHEAST ACROSS SOUTHERN CALIFORNIA THIS MORNING. SEVERAL BANDS OF CONVECTION HAVE MOVED ACROSS NORTHERN ARIZONA ALREADY THIS MORNING WITH REPORTS OF HEAVY RAIN...FLOWING WASHES...AND NICKEL TO QUARTER SIZED HAIL. 12Z SOUNDING SHOWED ADEQUATE VALUES THIS MORNING WITH A CAPE OF 540 AND A HELICITY OF 100. PRECIPITAL WATER OFF SOUNDING WAS 0.56...143 PERCENT OF NORMAL. EXPECT MODERATE TO HEAVY RAINFALL ACROSS PORTIONS OF THE CWA TODAY. THE MAIN TREAT FOR FLOODING WILL COME FROM MULTIPLE STORMS OVER THE SAME AREA OR TRAINING AS FAST STORM MOTION WILL MINIMIZE IMPACT FROM INDIVIDUAL STORMS. A FLASH FLOOD WATCH IS IN EFFECT SOUTHERN AND WESTERN PORTIONS OF THE FORECAST AREA UNTIL 6 PM. AS THE UPPER LEVEL LOW MOVES ACROSS THE AREA TONIGHT...TEMPS ALOFT WILL COOL CONSIDERABLY AND SNOW LEVELS WILL FALL BRIEFLY. EXPECT LOWEST SNOW LEVELS TO OCCUR ACROSS CENTRAL AZ AS LOW AS 7000-7500 FEET WITH UP TO AN INCH OR TWO ACCUMULATION POSSIBLE BY SUNRISE WEDNESDAY MORNING. SNOW LEVELS ALONG THE UTAH BORDER WILL BE SOMEWHAT HIGHER RANGING FROM 7500-8000 FEET. SYSTEM RAPIDLY EJECTS TO THE NORTHEAST DURING THE DAY ON WEDNESDAY AND WEATHER SHOULD IMPROVE QUICKLY ACROSS NRN AZ. EXPECT A RETURN TO FAIR WEATHER AND SEASONABLE TEMPS BY THURSDAY AND CONTINUING INTO THE WEEKEND. && .AVIATION...FOR THE 18Z PACKAGE...LOW CLOUDS...WIDESPREAD RAIN AND EMBEDDED THUNDERSTORMS WILL CONTINUE ACROSS NORTHERN ARIZONA TODAY. SHOWERS WILL BE ISOLATED IN THE EASTERN PART OF THE CWA UNTIL AROUND 00Z WHEN THEY WILL BECOME MORE WIDESPREAD. A FEW OF THE SHOWERS AND THUNDERSTORMS WILL BE STRONG WITH VISIBILITY NEAR ONE MILE AND WIND GUSTS OVER 30KT. CONDITIONS WILL BEGIN TO IMPROVE BY 06Z WED WITH MOST OF THE PRECIPITATION COMING TO AN END. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. && .FGZ WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH UNTIL 6 PM MST FOR ZONES 004>008-015-016-018-037-038. && MAS/BF
Hazardous weather outlook, Oct 18, 8:15 AM MST, 3 hours 31 minutes before
PHXWRKHWO DDHHMM HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 815 AM MST TUE OCT 18 2005 AZZ004>018-037>040-190700- WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS- YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS- MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU- NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD- NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264- CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY- 815 AM MST TUE OCT 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA. .DAY ONE...TODAY A STRONG PACIFIC STORM WILL MOVE NORTHEASTWARD ACROSS ARIZONA TODAY AND TONIGHT BRINGING WIDESPREAD SHOWERS AND THUNDERSTORMS TO THE REGION. FAST STORM MOTION WILL MINIMIZE RAINFALL ACCUMULATIONS FROM INDIVIDUAL STORMS BUT WITH REPEATED BANDS OF CONVECTION MOVING ACROSS THE AREA TODAY...AS WELL AS SOME TRAINING ECHOES...THERE WILL BE A POSSIBILITY OF SOME LOCALIZED FLOODING. SEE PRODUCT PHXFFAFGZ FOR ADDITIONAL INFORMATION. SOME OF THE STRONGER THUNDERSTORMS WILL HAVE DIME TO NICKEL SIZED HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Oct 18, 7:34 AM MST, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
734 AM MST TUE OCT 18 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 AM HAIL 5 W FLAGSTAFF 35.19N 111.71W
10/18/2005 0.75 INCH COCONINO AZ NWS EMPLOYEE
&&
TOMCThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 18, 12:45 AM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 30 min |
| Oct 18, 1:15 AM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 30 min |
| Oct 18, 1:47 AM MST | Severe Thunderstorm Warning | FGZ | Coconino, Yavapai | 28 min |
| Oct 18, 2:11 AM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 34 min |
| Oct 18, 7:05 AM MST | Severe Thunderstorm Warning | FGZ | Gila, Yavapai | 25 min |
| Oct 18, 7:27 AM MST | Severe Thunderstorm Warning | FGZ | Coconino, Gila | 33 min |
| Oct 18, 7:28 AM MST | Severe Thunderstorm Warning | FGZ | Coconino | 13 min |
| Oct 18, 10:05 AM MST | Severe Thunderstorm Warning | FGZ | Coconino | 15 min |
| Oct 18, 10:31 AM MST | Severe Thunderstorm Warning | FGZ | Coconino, Navajo | 44 min |
| Oct 18, 12:00 PM MST | Tornado Warning | FGZ | Coconino | 11 min |
| Oct 18, 1:26 PM MST | Severe Thunderstorm Warning | FGZ | Apache | 42 min |
| Oct 18, 1:36 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 26 min |
| Oct 18, 2:35 PM MST | Severe Thunderstorm Warning | FGZ | Navajo | 38 min |
| Oct 18, 3:41 PM MST | Severe Thunderstorm Warning | FGZ | Apache | 25 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.